Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Chebyshev's bias for composite numbers with restricted prime divisors


Author: Pieter Moree
Journal: Math. Comp. 73 (2004), 425-449
MSC (2000): Primary 11N37, 11Y60; Secondary 11N13
Published electronically: May 21, 2003
MathSciNet review: 2034131
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\pi(x;d,a)$ denote the number of primes $p\le x$with $p\equiv a(\operatorname{mod} d)$. Chebyshev's bias is the phenomenon for which ``more often'' $\pi(x;d,n)>\pi(x;d,r)$, than the other way around, where $n$ is a quadratic nonresidue mod $d$ and $r$ is a quadratic residue mod $d$. If $\pi(x;d,n)\ge \pi(x;d,r)$ for every $x$ up to some large number, then one expects that $N(x;d,n)\ge N(x;d,r)$ for every $x$. Here $N(x;d,a)$ denotes the number of integers $n\le x$such that every prime divisor $p$ of $n$ satisfies $p\equiv a(\operatorname{mod}d)$. In this paper we develop some tools to deal with this type of problem and apply them to show that, for example, $N(x;4,3)\ge N(x;4,1)$ for every $x$.

In the process we express the so-called second order Landau-Ramanujan constant as an infinite series and show that the same type of formula holds for a much larger class of constants.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11N37, 11Y60, 11N13

Retrieve articles in all journals with MSC (2000): 11N37, 11Y60, 11N13


Additional Information

Pieter Moree
Affiliation: KdV Institute, University of Amsterdam, Plantage Muidergracht 24, 1018 TV Amsterdam, The Netherlands
Email: moree@science.uva.nl

DOI: http://dx.doi.org/10.1090/S0025-5718-03-01536-9
PII: S 0025-5718(03)01536-9
Keywords: Comparative number theory, constants, primes in progression, multiplicative functions
Received by editor(s): November 7, 2001
Received by editor(s) in revised form: May 2, 2002
Published electronically: May 21, 2003
Article copyright: © Copyright 2003 American Mathematical Society